Background: Antiepileptic drugs (AEDs) are widely used for the treatment of epilepsy, but they can be associated with the development of mainly delayed/non-immediate hypersensitivity reactions (HRs). Although these reactions are usually cutaneous, self-limited and spontaneously resolve within days after drug discontinuation, sometime HRs reactions to AEDs can be severe and life threatening. Aim: This paper seeks to show examples on practical management of AEDs HRs in children starting from a review of what it is already known in literature. Results: Risk factors include age, history of previous AEDs reactions, viral infections, concomitant medications and genetic factors. The diagnosis work-up consists of in vivo (Intradermal testing and Patch testing) and in vitro tests [serological investigation to exclude the role of viral infection, lymphocyte transformation test (LTT), cytokine detection in ELISpot assays and granulysin (Grl) in flow cytometry]. Treatment is based on a prompt drug discontinuation and mainly on the use of glucocorticoids. Conclusion: Dealing with AEDs HRs is challenging. The primary goal in the diagnosis and management of HRs to AEDs should be trying to accurately identify the causal trigger and simultaneously identify a safe and effective alternate anticonvulsant. There is therefore an ongoing need to improve our knowledge of HS reactions due to AED medications and in particular to improve our diagnostic capabilities.
Childhood rashes or exanthemas are common and are usually relatively benign. There are many causes of rash in children, including mainly viruses, and less often bacterial toxins, drugs, allergens, and other diseases. Viral exanthema often appears while children are taking a medication in the course of a viral infection; it can mimic drug exanthema, and is perceived as a drug allergy in 10% of cases. The drugs most commonly implicated are beta-lactams (BL) and nonsteroidal anti-inflammatory drugs (NSAIDs). Viruses, commonly Epstein Barr virus (EBV), human herpesvirus 6 (HHV6) and cytomegalovirus (CMV), and the bacterium Mycoplasma pneumoniae, may cause exanthema either from the infection itself (active or latent) or because of interaction with drugs that are taken simultaneously. Determination of the exact diagnosis requires a careful clinical history and thorough physical examination. Haematological and biochemical investigations and histology are not always helpful in differentiating between the two types of exanthema. Serology or polymerase chain reaction (PCR) can be helpful, although a concomitant acute infection does not exclude drug hypersensitivity. A drug provocation test (DPT), although considered the gold standard for the diagnosis, is not preferred by the patients. Skin tests are not well tolerated, and in vitro tests, such as the basophil activation test and lymphocyte transformation, are of low sensitivity and specificity and their relevance is debatable. Based on current evidence, we propose a systematic clinical approach for timely differential diagnosis and management of rashes in children who present a cutaneous eruption while receiving a drug.
This review highlights the novelties in understanding the underlying immunological mechanisms of drug hypersensitivity reactions (DHRs) as well as tiny changes in clinical classification and diagnosis of DHRs with special reference to beta-lactams (BLs) in the pediatric population, in the last couple of years. Viral infections are very often in children and they can provoke skin rashes which is difficult to differentiate from DHRs. Because of that allergy to BLs in children is overdiagnosed. The correct diagnosis of BLs allergy in children is still an important and hot topic. In this review has been outlined the need for correct diagnosis of BLs allergy in children as well as needed to change the paradigm.
Coronavirus disease 2019 (COVID-19), a respiratory tract infection caused by a novel human coronavirus, the severe acute respiratory syndrome coronavirus 2, leads to a wide spectrum of clinical manifestations ranging from asymptomatic cases to patients with mild and severe symptoms, with or without pneumonia. Given the huge influence caused by the overwhelming COVID-19 pandemic affecting over three million people worldwide, a wide spectrum of drugs is considered for the treatment in the concept of repurposing and off-label use. There is no knowledge about the diagnosis and clinical management of the drug hypersensitivity reactions that can potentially occur during the disease. This review brings together all the published information about the diagnosis and management of drug hypersensitivity reactions due to current and candidate off-label drugs and highlights relevant recommendations. Furthermore, it gathers all the dermatologic manifestations reported during the disease for guiding the clinicians to establish a better differential diagnosis of drug hypersensitivity reactions in the course of the disease.